Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 122, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 9, 2006, 1:49 PM EDT for Cumberland County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2006, 1:49 PM EDT (17:49 UTC)
- Expired
- Jul 9, 2006, 2:30 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cumberland County, PA
The radar
The State College radar (KCCX), 105 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:25 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 9, 11:25 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1125 AM EDT SUN JUL 9 2006 .SHORT TERM /REST OF TODAY/... WILL RAISE POPS TO SCATTERED IN THE SOUTHEAST BASED ON MORNING SOUNDINGS LOOKING A BIT MORE UNSTABLE IN THAT REGION. IF TSTORMS DO GET GOING...THE POTENTIAL FOR HAIL WILL ALSO EXIST WITH THEM AS WET BULB ZERO LEVEL IS FAIRLY LOW. WILL MENTION SMALL HAIL IN SE COUNTIES AND UPDATE HWO TO REFLECT THIS. NOT PLANNING ON ISSUING AN SPS AS AERIAL COVERAGE WILL REMAIN LOW. ELSEWHERE...FORECAST LOOKING ON TRACK BASED ON LATEST DATA AND WILL NOT MAKE ANY CHANGES TO POPS OR TEMPS. RXR && .PREV DISCUSSION... /ISSUED 348 AM EDT SUN JUL 9 2006/ SHORT TERM /TODAY/... WEAK UPPER LOW WILL TRACK NORTHEAST ACROSS THE REGION TODAY WITH SOME MARGINAL MOISTURE AND MODERATE INSTABILITY. AN OLD RULE OF THUMB STATES THE BEST TRIGGER FOR CONVECTION THIS TIME OF YEAR IS AN UPPER COLD POOL. WE WILL SEE WEAK UPWARD VERTICAL MOTION PROVIDED BY THE DEFORMATION ZONE OF THE LIFTING SYSTEM AND THE CORE OF THE COLD POOL PASSING DURING THE LATE MORNING AND EARLY AFTERNOON. MODELS CRANK OUT CAPES IN THE 500-1500J RANGE. SOME PLUMES FOR SERN AREAS SHOW A FEW MEMBERS OF THE SREF PUSHING CAPES IN EXCESS OF 1500J...BUT MOST AVERAGE IN THE 500-800 RANGE. BOTH THE NAM AND GFS SHOW T-TOTALS IN EXCESS OF 50 THIS AFTERNOON REFLECTING THE COLD AIR ALOFT. THE K INDICES IN THE LOWER 30S IMPLY SOME BUT NOT EXACTLY BOUNTIFUL MOISTURE TO WORK WITH. THIS ALL SHOULD BE GOOD ENUF TO ALLOW FOR A POP UP SHOWER OR STORM IN A FEW PLACES THIS AFTERNOON AND EVENING. I WUDNT BE SURPRISED TO SEE SOME SMALL HAIL IN SOME OF THE THUNDERSTORMS...ESPECIALLY OVER EASTERN AREAS WHERE INSTABILITY WILL BE GREATEST. OVERALL ENSEMBLE MOS NUMBERS ARE FIRMLY IN THE SLIGHT CHANCE CAMP SO I KEPT THE POPS PRETTY LOW. HIGHS SHUD BE IN THE VERY PLEASANT 70S TO MID 80S TODAY...BUT STILL A TAD BELOW NORMAL FOR THE TIME OF YEAR. LA CORTE LONG TERM /TONIGHT THROUGH SATURDAY/... 00Z OPERATIONAL MODELS AND MRF ENSEMBLES SHOW ANOMALOUSLY LOW UPPER HEIGHTS BEING REPLACED BY ABOVE NORMAL UPPER HEIGHTS BY MID WEEK AS EASTERN RIDGE MAKES AT LEAST A BRIEF COME BACK. THE UPPER RIDGE RECEDES A BIT TWD LATE WEEK AS A WEAKNESS RETURNS ALONG THE EAST COAST...BUT 500 HEIGHTS ARE FCST TO STAY IN THE VERY SUMMERY MID TO UPPER 580DM RANGE. PRECIP WATERS ARE FCST NORMAL TO SLIGHTLY BELOW NORMAL THRU MONDAY BEFORE STARTING TO REBOUND A BIT. THE HIGH HUMIDITY IS NEVER VERY FAR OFF THIS TIME OF YEAR SO MUGGY CONDITIONS WILL GRADUALLY MAKE A RETURN. ALONG WITH THE SLOW CREEP UP IN HUMIDITY WILL COME THE INEVITABLE LOW CHANCE OF ALMOST DAILY AFTERNOON SHOWERS AND THUNDERSTORMS. ALL IN ALL IT LOOKS PRETTY NORMAL FOR MID JULY. LA CORTE AVIATION... UPPER LEVEL LOW OVER VA WILL DRIFT TO THE NE TODAY. LACK OF MOISTURE WILL KEEP THREAT OF SHOWERS AND STORMS ON THE LOW SIDE...BUT SOME CHC...MAINLY THIS AFTERNOON AND EARLY EVENING...DUE TO WEAK WARM ADVECTION AND STRONG JULY SUN. BEST CHC WOULD BE NE PART OF CWA...GIVEN TRACK OF UPPER LEVEL LOW AND DEFORMATION CLDS. WINDS WILL BE LIGHT AGAIN THIS MORNING...BUT THERE IS MORE CLDS THAN YESTERDAY MORNING. THUS MOST AREAS WILL BE VFR...WITH LESS CHC OF FOG...COMPARED TO SAT AM. A FEW SPOTS WILL BE MVFR IN 4 TO 5 MILES IN FOG AROUND SUNRISE. MORE SHOWERS AND STORMS POSSIBLE ON MONDAY AND MONDAY NIGHT...AS SMALL BUT RATHER STRONG UPPER LEVEL LOW AND COLD FRONT MOVES ACROSS THE STATE. MARTIN && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RXR
Hazardous weather outlook, Jul 9, 11:34 AM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1134 AM EDT SUN JUL 9 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-101545- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 1134 AM EDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE MID TO LATE AFTERNOON. MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY...A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN THREAT BEING HAIL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AS SUNSET APPROACHES THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RXR
In the hours before
Special weather statement, Jul 9, 12:22 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1222 PM EDT SUN JUL 9 2006 PAZ034-035-091715- BEDFORD-FULTON- 1222 PM EDT SUN JUL 9 2006 ...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES... AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF BEDFORD...MOVING SLOWLY EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR CRYSTAL SPRINGS AROUND 105 PM...AND BREEZEWOOD AROUND 110 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 148 AND 178...I-70 BETWEEN MILE MARKERS 147 AND 155. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30. EXPECT SMALL HAIL AND DANGEROUS LIGHTNING FROM THIS STORM. FORECASTER: RXR
Special weather statement, Jul 9, 1:41 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 141 PM EDT SUN JUL 9 2006 PAZ063-091830- CUMBERLAND- 141 PM EDT SUN JUL 9 2006 ...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY... AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF CARLISLE...DRIFTING VERY SLOWLY TOWARD THE EAST. THE THUNDERSTORM WILL BE NEAR MOUNT HOLLY SPRINGS AROUND 215 PM AND BOILING SPRINGS AROUND 230 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-81 BETWEEN MILE MARKERS 36 AND 50. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11. EXPECT SMALL HAIL AND DANGEROUS LIGHTNING FROM THIS STORM. FORECASTER: RXR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:25 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 35 min |
| Jul 9, 3:23 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 67 min |
| Jul 9, 3:36 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 39 min |
| Jul 9, 3:37 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 53 min |
| Jul 9, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 42 min |
| Jul 9, 5:00 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 60 min |
| Jul 9, 5:03 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 57 min |
| Jul 9, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Montour | 28 min |
| Jul 9, 6:05 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 55 min |
| Jul 9, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 78 min |
| Jul 9, 6:20 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 70 min |
| Jul 9, 6:42 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.